Beatrice A. Golomb and her colleagues from UC-San Diego set out mostly to answer the question--given that we have known for some time that physicians seriously undereport drug side effects through the existing surveillance systems, would a system directed at patients instead give better early warning of problems? They ended up finding something they apparently did not expect--that when patients go to physicians and report drug side effects, even ones that are well described in the literature, physicians often deny that the symptoms could be caused by the drugs.
Golomb et al. went after samples of the population known to have suffered side effects from statin drugs. Of those they surveyed who had widely-reported statin side effects such as muscle aches, 87 percent talked with their physicians about their symptoms, in virtually all cases with the patient and not the physician initiating the discussion. Only 39 percent then reported that the physician had endorsed the possibility that the symptoms might be caused by the statin. Nearly a third of the physicians dismissed the possibility, and 29 percent were noncommittal.
Why should physicians be so ready to deny that these symptoms were medication-caused side effects? Let me note first that in my own practice as a family physician, I was usually slow to diagnose this side effect syndrome. The reason is that a patient may be on statins for months or years before the symptoms appear. It is then hard to think of an association between the drug and the problem. But to my credit, if the patient actually reminded me that these symptoms might be statin-related, I would hope I would then have said, "oh, yeah" and at least been open-minded. (Let's face it, no one is taking a statin to be cured of a deadly disease he has right this minute. Mostly we are aiming for long term prevention. What's the harm of stopping the statin for a few weeks to see if the symptoms go away or not?)
So the first reason that strikes me, to be in this state of denial, is the physician's ego. When the patient says that the statin we prescribed might be causing a side effect, it might sound to us like, "You did this to me." This could lead to a wrong-headed and ultimately inexcusable, but emotionally understandable defensive denial.
Another possibility also looms. If the vast majority of physicians get most of their drug information from industry sources; and if (as is reviewed in HOOKED) most industry sources, especially drug reps, say less about side effects than any other bit of information about the drugs--then the physician's reflex denial that the drug could be causing side effects might be one more example of pharmaceutical marketing-induced brainwashing.
Golomb BA, McGraw JJ, Evans MA, Dimsdale JE. Physician response to patient reports of adverse drug effects: implications for patient-targeted adverse effect surveillance. Drug Safety 30:669-675, 2007.
Ganguli I. Is your doctor in denial? Survey finds physicians often dismiss complaints about drugs' side effects. Washington Post, August 28, 2007: HE04.